Thunderstorm Wind, Major
- When
- August 16, 5:12 PM CST
- Where
- Major County, Fairview
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.270, -98.480
A powerpole down and metal shed were destroyed.
A line of storms formed along a cold front on the afternoon of the 16th and moved southeast through Oklahoma and western north Texas overnight into the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms formed along a cold front on the afternoon of the 16th and moved southeast through Oklahoma and western north Texas overnight into the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 16, 1:36 PM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
236 PM CDT Wed Aug 16 2017
.DISCUSSION...
Latest satellite imagery and radar mosaic shows ongoing convection
across the far southeast portin of the area within a band of
relatively high moisture. A cold front is being driven eastward into
our area by a mid level shortwave trough over the central High
Plains. Forcing for ascent from this wave will primarily be north of
our area, but frontal convergence in a moist/unstable air mass will
result in thunderstorm development later this afternoon. This will
happen first in north-central Oklahoma and then build southward
along the front into southwest Oklahoma. Southward extent along
the front is still in question.
Forecast soundings show erroding convective inhibition by mid to
late afternoon across north-central Oklahoma. The steepest mid-level
lapse rates are near the bottom of the CAPE profile and become
weaker aloft, but this thermal structure aloft, with such a moist
and warm boundary layer, will yield moderate to strong instability
later today (MLCAPE ~2,500 to 3,000 J/kg). 0-6 km shear values of
around 30-35 knots should be marginally supportive of organized
storms including supercells, but stronger winds above 6 km in the
upper portion of the CAPE of around 40-45 knots near the Kansas
border. Further south, shear is comparatively weaker, but as stroms
consolidate and grow up scale this evening, a marginal wind threat
may persist late into the evening further south across central
Oklahoma. The large hail threat should mostly be limited to initial
late afternoon/early evening storms before storm mergers and upscale
growth occur.
Drier mid-level air evident in GOES-R 7.34 micrometer water vapor
imagery is spreading across much of the area. This has changed the
thermodynamic profile from yesterday, which was compartively more
moist and not quite as supportive of wind. The cells that moved
through Stillwater gained enough organization with mid-level MARC
signatures to support maybe some marginally severe wind, but the
activity further south was ineffective at producing severe-criteria
winds. Heavy rain was the primary threat. Min/max theta-e difference
in the vertical of ~40 Kelvin suggest a higher potential for
damaging downburst, even with initial development. This should
support fairly strong/rapid cold pool formation and as mentioned
above, a fairly quick evolution to linear structures by early/mid
evening.
Despite a little more dry mid level air and resultant entrainment,
heavy rainfall and localized flooding remains a threat, especially
in areas where Flash Flood Guidance is relatively low (i.e.,
saturated or nearly saturated ground from previous rainfall). Also,
a fairly progressive cold pool driven convective system should limit
duration and keep amounts from being too excessive. We decided to go
ahead and issue a flood watch to cover this potential threat from
north-central Oklahoma southward to the metro which received
significant rainfall amounts yesterday, and extending into portions
of southeast Oklahoma. We may need to adjust the counties included
slightly later this evening based on trends and how convection
evolves.
Thunderstorms should decrease in intensity tonight and may linger
across our southeast counties tomorrow morning, but generally dry
conditions are expected tomorrow. Locally enhanced low-level theta-e
near remnant increasingly diffuse cold front close to the Red River
could support isolated thunderstorm development tomorrow afternoon.
Coverage should be limited due to background mid-level height
rises/subsidence in the wake of departing shortwave trough.
Our attention then shifts westward to the New Mexico plains and
Texas and Oklahoma Panhandles. A weak perturbation in the westerly
flow aloft may support convective development across this region
tomorrow afternoon with some consolidation/upscale growth likely
late in the day into the evening. Western portions of our area may
be impacted by thunderstorms late in the day and these could
continue eastward into central Oklahoma overnight.
The general trend this weekend and into early next week is for
strengthening mean ridging and mid-level height rises should lead
to a little drier pattern, though still some periods of at least
isolated/scattered convection. We left the previous forecast
mostly intact with only minor adjustments to a couple of periods.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 90 71 91 71 / 20 70 10 50
Hobart OK 94 72 93 71 / 30 60 0 50
Wichita Falls TX 91 74 94 73 / 30 50 20 50
Gage OK 91 65 91 68 / 20 10 10 60
Ponca City OK 92 68 89 69 / 50 80 0 30
Durant OK 90 74 91 73 / 60 50 40 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Thursday morning
for OKZ008-013-019-020-025-026-028>032-042.
TX...None.
&&
12/25Hazardous Weather Outlook National Weather Service Norman OK 1145 AM CDT Wed Aug 16 2017 OKZ004>048-050>052-TXZ083>090-171645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1145 AM CDT Wed Aug 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is Slight Risk of severe thunderstorms across portions of northern and central Oklahoma and a Marginal Risk for much of the rest of the area. Location... The Slight Risk area is northeast of a line from near Alva to Hobart to Lawton to Seminole. A Marginal Risk surrounds the Slight Risk and encompasses all but far northwest Oklahoma. Timing... The most likely time for severe weather will be from 3 PM to 10 PM. Impacts... Damaging winds up to 70 mph. Mainly quarter to half dollar size hail but possibly as large as golf balls. Very heavy rain. Discussion... Thunderstorms will increase by mid afternoon across portions of south-central and southeast Oklahoma. A few of these storms could become severe with damaging wind gusts the primary threat. A more substantial severe weather threat could develop later this afternoon along a cold front moving through the area. Thunderstorms with large hail and damaging winds could impact north central Oklahoma first and then develop southwestward into southwest Oklahoma. By evening, a line of thunderstorms could form and move across much of central Oklahoma. The potential for severe storms is expected to diminish late this evening and overnight but thunderstorms will remain possible across portions of the area through early Thursday. Heavy rain and cloud to ground lightning would be the main impacts with these storms. .Heavy Rainfall/Flooding... A very moist environment will support locally heavy rainfall amounts and the potential for flooding or flash flooding. Portions of the area have experienced heavy rainfall amounts already causing the ground to be saturated. Additional heavy rainfall on these saturated grounds could lead to flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be possible each day through Tuesday. Strong to severe storms will be possible across western Oklahoma and portions of western north Texas Thursday evening. Large hail and damaging wind gusts will be the main concerns along with torrential rainfall. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
447 PM CDT WED AUG 16 2017
OKZ006-162215-
Alfalfa OK-
447 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Alfalfa County Until
515 PM CDT...
AT 445 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended near Kiowa, Kansas, moving southeast at 25 MPH.
HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...
Locations impacted include...
Amorita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9819 3699 9818 3692 9830 3697 9854
3700 9853
TIME...MOT...LOC 2145Z 303DEG 21KT 3700 9846
MAHALESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
523 PM CDT WED AUG 16 2017
OKZ011-162300-
Major OK-
523 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR southern Major County Until 600
PM CDT...
AT 521 PM CDT, a strong thunderstorm was located 9 miles west of
Fairview, moving northeast at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Fairview, Cleo Springs, Orion and Orienta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3641 9829 3617 9859 3617 9886 3640 9864
3639 9859 3640 9857 3640 9854 3641 9853
TIME...MOT...LOC 2221Z 224DEG 9KT 3629 9864
BRBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 547 PM CDT WED AUG 16 2017 OKZ008-162315- Kay OK- 547 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay County Until 615 PM CDT... AT 545 PM CDT, a strong thunderstorm was located near Nardin, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Locations impacted include... Blackwell, Braman and Nardin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3674 9715 3676 9746 3689 9746 3695 9721 TIME...MOT...LOC 2245Z 258DEG 18KT 3683 9740 BRB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 548 PM CDT WED AUG 16 2017 OKZ007-012-162315- Garfield OK-Grant OK- 548 PM CDT WED AUG 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield and southwestern Grant Counties Until 615 PM CDT... AT 545 PM CDT, a strong thunderstorm was located near Hillsdale, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Locations impacted include... Pond Creek, Kremlin, Hillsdale and Jefferson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3653 9803 3663 9809 3674 9779 3653 9773 TIME...MOT...LOC 2245Z 258DEG 18KT 3660 9802 BRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
559 PM CDT WED AUG 16 2017
OKZ007-162330-
Grant OK-
559 PM CDT WED AUG 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR Grant County Until 630 PM CDT...
AT 558 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Wakita to 4 miles northwest of Lamont, moving
east at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Medford, Lamont, Deer Creek and Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3685 9746 3671 9746 3667 9761 3676 9793
3683 9794 3692 9774
TIME...MOT...LOC 2258Z 266DEG 12KT 3679 9787 3674 9760
BRBThe Vance AFB radar (KVNX), 61 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
15 thunderstorm wind, 1 hail. Local standard time, as filed.
A powerpole down and metal shed were destroyed.
No damage reported.
Several power poles were snapped. Several medium to large trees broken as well.
Six to eight inch tree branches were blown off.
A tractor trailer was blown over.
Estimated 60-70 mph wind blew off metal roof to four car garage. Several 4-8 inch diameter tree limbs twisted off at the same location. Time estimated by radar.
No damage reported.
Power pole downed.
Several shingles were blown off roof along with several 1 to 2 inch tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719803, 719804, 719805, 719806, 719807, 719809, 719810, 719811, 719812, 719813, 719815, 719816, 719817, 719818, 719819, 719820.